Greece's Stefanos Tsitsipas prepares to serve against Spain's Carlos Alcaraz during their quarterfinal match of the French Open tennis tournament at the Roland Garros stadium in Paris, Tuesday, June 6, 2023. (AP Photo/Jean-Francois Badias)
PARIS — Professional tennis players: They’re just like you and me. Sometimes they take melatonin to try to get some Z’s.
In the case of Stefanos Tsitsipas, he thought the sleep aid might have left him too drowsy on the court at the French Open on Tuesday night.
Tsitsipas, a 24-year-old from Greece, offered up an unusual explanation for his performance during a 6-2, 6-1, 7-6 (5) loss Carlos Alcaraz in the quarterfinals of the Grand Slam tournament.
The contest began at about 8:30 p.m. local time and lasted a little more than two hours. Tsitsipas apparently wanted to snooze a bit beforehand.
“One thing that I’m going to try to avoid in the future is (having) melatonin pills and naps before matches,” Tsitsipas said, “because it clearly doesn’t seem to be working.”
Melatonin is a hormone that helps control the body’s sleep cycle.
“Schedule has been a little bit difficult the last few days. I had some late-night sessions. Not super late, but late enough for me to kind of have my sleep schedule ruined, in a way,” Tsitsipas said. “You know, sleep is a very vital, important thing, and recovery is the most important thing when competing and playing big Slams like this.”
He said he also tried to take melatonin before playing against Novak Djokovic in a 2019 match at an indoor tournament in Paris. The result of that one? A 6-1, 6-2 loss for Tsitsipas.
Have an idea for a story, or know of an event we should cover? We want to hear about it!
The National Herald is the paper of record of the Greek Diaspora community. Through independent journalism, we bring news to generations of Greek-Americans, with stories on the individual, community and international level. Visit and support our 106 year-old sister publication Εθνικός Κήρυξ.
You’re reading 1 of 3 free articles this month. Get unlimited access to The National Herald. or Log In